| Home | Article Database | Resources | Tools & Just for Fun | Search HY |

Ask the Medical Expert Archives 2000-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Knee Jerk
November 2002

Q. My 71-year-old mother is having great difficulty with her right leg kicking up unexpectedly. This started about 4-5 months post right knee replacement surgery. It has caused an active woman to be reduced to a fearful, wheel-chair bound invalid. She has fallen so much from the unexpected leg movement that she has bruised and bashed almost every part of her body. She even kicks up in the wheel chair, especially when wheeling (maneuvering with her feet) forward.

The leg will either jerk up forward knocking her backward or it will bend at the knee knocking her to her left. She has seen several neurologists, with brain MRI and with no one to figure it out. One thought it might by post traumatic dystonia, one disagreed. She's had lots of physical therapy, medication (Baclifen, myraplex (spelling), neurontin, clonazepam, and is now going through relaxation and hypnosis. Can you offer any help?

A. Conditions of involuntary movement generally come under the category of dystonia or myoclonus. It is certainly not anything common to do with the knee surgery you describe. These movement disorders can be very hard to diagnose and treat.

Often studies of the brain anatomy and function do not reveal any abnormalities. Current research is focused on the brain neurotransmitters which carry information in the brain, but these are not something we can measure in an individual.

Treatment is usually with the use of anti-spasm medication, and if a specific nerve can be identified, it can sometimes be blocked with surgical or injection techniques. You should continue treatment with the neurologist. Several good groups are available for support and information:

http://www.wemove.org/cdys.html

http://www.dystonia-foundation.org

http://www.ninds.nih.gov/

http://www.rarediseases.org/search/rdbdetail_abstract.html?disname=Myoclonus%2C%20General

Disclaimer Back to Ask the Medical Experts